Alert archive / California / Frost Advisories in 2009

Frost Advisory 9, NWS Los Angeles, CA

December 7, 2009Los Angeles County, California

NWS Los Angeles, CA issued this frost advisory at Dec 7, 2009, 1:58 PM PST for Los Angeles County, California. It took effect at Dec 8, 2009, 3:00 AM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 7, 2009, 1:58 PM PST (21:58 UTC)
In effect from
Dec 8, 2009, 3:00 AM PST
Expired
Dec 8, 2009, 9:00 AM PST
In force
6 hr
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this frost advisory went out at Dec 7, 1:30 PM PST, 28 minutes earlier.

Area forecast discussion, Dec 7, 1:30 PM PST, 28 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
130 PM PST MON DEC 7 2009

.SYNOPSIS...

A COLD FRONT WILL SWEEP THROUGH THE AREA TONIGHT...WITH RAIN
EXPECTED THROUGH THE EVENING. GUSTY WINDS...LOW ELEVATION SNOW...AND
VERY COLD TEMPERATURES ARE EXPECTED THROUGH TUESDAY MORNING. ANOTHER
SYSTEM WILL BRING A CHANCE OF RAIN TO THE AREA ON THURSDAY...
FOLLOWED BY ANOTHER OVER THE WEEKEND. TEMPERATURES WILL REMAIN WELL
BELOW SEASONAL NORMALS THROUGH THE WEEK.

&&

.SHORT TERM (TODAY-THU)...FIRST BATCH OF RAIN STARTING TO EXIT LA
COUNTY THIS AFTERNOON WITH THE MAIN COLD FRONT RAPIDLY APPROACHING
FROM THE NORTHWEST. SEEING A SLIGHT DECREASE IN RAINFALL RATES AND
AREAL COVERAGE BETWEEN THE TWO, WHICH MAINLY INCORPORATES VENTURA
COUNTY AND THE WESTERN PORTION OF LA COUNTY. THE COLD FRONT IS
MOVING FAST WITH THE BACK EDGE ALREADY THROUGH MORRO BAY AND SAN
LUIS OBISPO AS OF 1 PM. RAINFALL RATES WITH THE FRONT HAVE NOT BEEN
THAT IMPRESSIVE SO FAR BUT THERE SHOULD BE SOME ENHANCEMENT OF THE
FRONT AS IT INTERACTS WITH THE UPPER JET AND SOME BRIEFLY FAVORABLE
LOW LVL WINDS. MODELS HAVE BEEN SHIFTING THE HEAVIER RAIN AXIS
FURTHER SOUTH THE LAST FEW RUNS WITH THE JET CORE, BUT THE EASTERN
PORTION OF LA COUNTY, ESPECIALLY UP ALONG THE FOOTHILLS AND
MOUNTAINS COULD STILL SEE SOME DECENT RAINFALL RATES, ENOUGH TO
WARRANT THE CURRENT FLASH FLOOD WATCH FOR THE BURN AREAS.

RAIN WILL TAPER OFF PRETTY QUICKLY TONIGHT IN MOST AREAS WITH
THE EXCEPTION OF THE MOUNTAINS, AND ESPECIALLY THE NORTH FACING
SLOPES AND THE GRAPEVINE AREA WHERE SNOW WILL CONTINUE THROUGH THE
NIGHT AND INTO TUESDAY MORNING. ACCUMULATIONS THERE SHOULD BE VERY
IMPRESSIVE BY TUESDAY MORNING WITH AMOUNTS UP TO 2 FEET. SNOW LEVELS
WILL ALSO BE FALLING RAPIDLY BEHIND THE FRONT WITH SNOW POSSIBLE
DOWN TO 1500 TO 2000 FEET. THE MAIN CHANGE TO THE WINTER STORM
WARNING WAS THE ADDITION OF THE SBA COUNTY MOUNTAINS. THOUGH
ACCUMULATIONS WILL NOT BE AS HIGH THERE, THE COMBINATION OF SNOW AND
WINDS WILL JUSTIFY THE WARNING.

GUSTY WINDS WILL DEVELOP BEHIND THE FRONT THIS EVENING AND WIND
ADVISORIES HAVE BEEN POSTED ACROSS THE COAST AND VALLEYS OF
LA/VENTURA COUNTIES. WARNING LEVEL WINDS ARE POSSIBLE BELOW PASSES
AND CANYONS OF SBA COUNTY THIS EVENING.

TUESDAY WILL BE DRY (EXCEPT EARLY MORNING LINGERING SHOWERS IN THE
MOUNTAINS) AND COLD. MAY BE SOME AFTERNOON STRATCUMULUS CLOUDS FOR
PC SKIES. HIGHS WILL BE SEVERAL DEGREES BELOW NORMALS. OVERNIGHT
LOWS TONIGHT WILL BE DEPENDENT ON THE WINDS BUT THE CENTRAL COAST IS
MOST AT RISK FOR WIDESPREAD FROST. INLAND SLO COUNTY AND ANTELOPE
VALLEY HAVE ALREADY HAD MULTIPLE FREEZE EVENTS THIS SEASON AND THUS
ARE NO LONGER CONSIDERED FOR FREEZE WARNINGS AND/OR FROST
ADVISORIES. TUESDAY NIGHT SHOULD ACTUALLY BE COLDER, ESPECIALLY IN
LA/VENTURA COUNTIES AS WINDS WILL BE LOWER AND CLOUDS WILL BE
LARGELY ABSENT. HAVE ISSUED FREEZE WATCHES FOR MANY LOWER ELEVATION
AREAS ON TUESDAY NIGHT, INCLUDING VENTURA AND LA COUNTY VALLEYS,
THOUGH ULTIMATELY WE MAY ONLY MEET FROST ADVISORY CRITERIA IN THOSE
AREAS WITH THE EXCEPTION OF SOME ISOLATED POCKETS BELOW 29.

ANOTHER DRY DAY WED WITH JUST A SLIGHT INCREASE IN DAYTIME HIGHS.
WE'LL START SEEING AN INCREASE IN MID AND HIGH CLOUDS AS MOISTURE
MOVES IN FROM THE WEST WELL AHEAD OF OUR NEXT WEATHER SYSTEM. THAT
SYSTEM IS EXPECTED TO ARRIVE ON THURSDAY AND THURSDAY EVENING,
THOUGH THE LATEST MODEL RUNS ARE INDICATING A WEAKER STORM THAN THE
ONE OVER US CURRENTLY. IT ALSO IS CONSIDERABLY WARMER AND DO NOT
ANTICIPATE ANY WINTER OR FLOOD HEADLINES FOR THAT EVENT.

.LONG TERM (FRI-MON)...TIMING STILL AN ISSUE WITH THE WEATHER THIS
WEEKEND. THE THURSDAY EVENT SHOULD BE TAPERING OFF EARLY FRIDAY BUT
ANOTHER SYSTEM IS PRETTY QUICK ON ITS HEELS SO PROBABLY NOT TOO MUCH
OF A BREAK IN THE WET WEATHER. THOUGH AGAIN IT DOES NOT LOOK LIKE A
MAJOR EVENT. THE GFS SHOWS THE FLOW TURNING MORE NORTHWESTERLY OVER
THE WEEKEND WHICH IS NOT QUITE AS FAVORABLE FOR RAIN SOUTH OF PT
CONCEPTION, BUT DO NOT HAVE ENOUGH FAITH IN THE MODELS THAT FAR OUT
TO NOT INCLUDE AT LEAST A CHANCE OF SHOWERS ALL AREAS. SO THE
WEEKEND FORECAST PROBABLY LOOKS GLOOMIER IN WORDS THAN IT WILL BE IN
REALITY, BUT NEED SOME MORE MODEL RUNS BEFORE CONFIDENCE IS HIGH
ENOUGH TO GET MORE SPECIFIC WITH THE TIMING AND POPS.

&&

.AVIATION...07/1820Z.
CONFIDENT IN RAINY AND WINDY TAF PERIOD. MODERATE TO LOW CONFIDENCE
ON EXACT TIMING OF HEAVIEST RAIN...BUT TEMPO PERIODS SHOULD COVER
IT. MOSTLY MVFR CATS THROUGH THIS EVENING...WITH IFR CATS FOR A FEW
HOURS DURING HEAVIEST RAINS. MODERATE TO HIGH CONFIDENCE ON WIND
SPEEDS...AND LLWS MAY BE A CONCERN...WILL UPDATE TAFS IF REPORTS
START COMING IN. TIMING OF WIND ACCELERATION IS PLUS OR MINUS 3
HOURS.

KLAX...MODERATE CONFIDENCE IN OCCASIONAL IFR CATS WITH HEAVIEST RAIN
BETWEEN 21-02Z...OTHERWISE MODERATE CONFIDENCE IN MVFR CATS
PREVAILING THROUGH THIS EVENING. EAST TO SOUTHEAST WINDS WILL STICK
AROUND 10 KTS THROUGH ABOUT 22Z...THEN SHIFT TO THE WEST BY 02Z.
WEST WINDS WILL BE STRONG WITH GUSTS IN THE 30KT RANGE. LLWS MAY BE
A CONCERN WITH THE WEST WINDS.  THROUGH LOW CONFIDENCE IN EXACT
CIG/VIS FCST DURING THE RAIN AS BOTH VALUES WILL CHANGE FROM ONE
MOMENT TO THE NEXT. EXPECT IFR TO LOW MVFR CONDS. EAST WINDS AROUND
10 KTS ARE LIKELY DURING THE MORNING WITH A 30 PERCENT CHANCE OF
ARRIVING BY 12Z.

KBUR...MODERATE CONFIDENCE IN IFR CATS WITH HEAVIEST RAIN BETWEEN
21-02Z...OTHERWISE MODERATE CONFIDENCE IN MVFR CATS PREVAILING
THROUGH THIS EVENING. MODERATE CONFIDENCE IN NORTHWEST WINDS GUSTING
INTO THE 20KT RANGE AFTER ABOUT 03Z...WITH LLWS POSSIBLY A CONCERN.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING (SEE LAXWSWLOX).
HIGH WIND WARNING (SEE LAXNPWLOX).
FLOOD WATCH FOR LA COUNTY BURN AREAS (SEE LAXFFALOX).
WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXMWWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).

&&

PUBLIC...WOFFORD
AVIATION...KITTELL
SYNOPSIS...MEIER

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Dec 7, 6:00 AM PST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST MON DEC 7 2009

CAZ034>041-044>046-051>054-059-087-088-547-548-081400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST MON DEC 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A COLD WINTER STORM WILL BRING A MULTITUDE OF HAZARDS TO THE AREA
TODAY. 1 TO 3 INCHES OF RAIN WILL FALL WITH INTENSITIES HIGH ENOUGH
TO POSSIBLY CAUSE DEBRIS FLOWS IN AND AROUND THE RECENT BURN AREAS.
UP TO 18 INCHES OF SNOW WILL FALL IN THE MOUNTAINS MOSTLY ABOVE 6000
FEET ALTHOUGH SNOW WILL FALL AS LOW AS 4000 FEET. THE MOUNTAINS WILL
ALSO HAVE HAZARDOUS WIND GUSTS TO 50 MPH AS WELL AS LOCAL NEAR ZERO
VISIBILITIES. DANGEROUS WIND CHILLS WILL ALSO AFFECT THE MOUNTAINS.
OVERNIGHT VERY COLD AND BREEZY CONDITIONS WILL CREATE HAZARDOUS
CONDITIONS FOR PEOPLE OUTSIDE. AT THE BEACHES DANGEROUS RIP CURRENTS
WILL CREATE HAZARDS FOR SWIMMERS AND SURFERS. HIGHER THAN NORMAL
SURF WILL CREATE HAZARDS FOR BEACHGOERS. GALE FORCE WINDS AND HIGH
SEAS WILL MAKE FOR HAZARDOUS TIMES ACROSS THE OUTER WATERS.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* HIGH WIND WATCH............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

BITTER COLD WEATHER WILL AFFECT THE MOUNTAINS ALONG WITH SNOW ACROSS
THE GRAPEVINE. MORE RAIN IS ON TAP BOTH THURSDAY AND THE WEEKEND.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 6:01 PM PSTCoastal Flood StatementLOX26 hr
Dec 7, 2:22 AM PSTGale WarningLOX24 hr
Dec 7, 2:22 AM PSTSmall Craft AdvisoryLOX12 hr
Dec 7, 3:01 AM PSTWind AdvisoryLOXLos Angeles19 hr
Dec 7, 1:58 PM PSTFreeze WatchLOXLos Angeles24 hr
Dec 7, 1:58 PM PSTHigh Wind WarningLOX13 hr

Nearby

Frost Advisories in California, 2009Every frost advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.